Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 169, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 22, 2025, 7:21 PM CDT for Clarke County, Madison County, Warren County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2025, 7:21 PM CDT (00:21 UTC)
- Expired
- Jul 22, 2025, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Madison County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1358 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:44 PM CDT, 37 minutes earlier. Its key messages:
- Warm and humid through this evening. A few thunderstorms possible from late this afternoon through tonight, with a Marginal Risk of severe weather in the form of isolated strong winds and perhaps a brief tornado or two.
- Hot and humid again Wednesday, with Heat Index values peaking around 105 and a Heat Advisory in effect for the afternoon and evening.
- Additional thunderstorms forecast late Wednesday through Wednesday night, with a Slight Risk of severe weather mainly in northwest Iowa, again in the form of strong winds.
Area forecast discussion, Jul 22, 6:44 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 644 PM CDT Tue Jul 22 2025 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Warm and humid through this evening. A few thunderstorms possible from late this afternoon through tonight, with a Marginal Risk of severe weather in the form of isolated strong winds and perhaps a brief tornado or two. - Hot and humid again Wednesday, with Heat Index values peaking around 105 and a Heat Advisory in effect for the afternoon and evening. - Additional thunderstorms forecast late Wednesday through Wednesday night, with a Slight Risk of severe weather mainly in northwest Iowa, again in the form of strong winds. && .DISCUSSION... Issued at 203 PM CDT Tue Jul 22 2025 A large MCV (Mesoscale Convective Vortex) cast off by storms over Kansas last night has been drifting northeastward over southeast Nebraska this morning and entered far southwest Iowa early this afternoon. While no precipitation has been observed with this feature, it is readily apparent in satellite imagery and weak radar returns and is spreading clouds into our forecast area from the southwest. In a larger, synoptic sense a large high pressure ridge over the southeastern U.S. extends its influence over Iowa and neighboring states and has promoted warm and very humid conditions today, with evapotranspiration-aided dewpoints climbing into the 74-77 range across most of the area at this time. However, rising temperatures have been restrained by low cloud cover aided by the approaching MCV. This will hold not only temperatures but heat index values in check this afternoon and no expansion of the Heat Advisory in our far southeast counties is anticipated. As the MCV moves across primarily our western and then northern counties later today into tonight, diurnal heating and destabilization may allow for some thunderstorms to develop in its vicinity. While such expectations are tempered by modest capping/inhibition, at this time of year we are always leery of such a pronounced vortex moving through during prime time. CAMs have been having trouble resolving these features and interactions and thus are showing considerable variability in their convective solutions, however low POPs (20-30%) are certainly justified through the evening. For any storms that do form, deep-layer shear is quite limited and no organized severe weather threat is foreseen, however, there are a couple of possibilities for hazardous weather. First, very strong instability has developed with SPC currently analyzing SBCAPE of 3000-5000 J/kg across most of our service area, and DCAPE of around 1000 J/kg. This will support initially very strong updrafts and an associated straight-line wind threat as downdrafts occur. Second, 0-3 KM CAPE will increase to near 100 J/kg at times later this afternoon and some enhanced surface vorticity and stretching potential is noted near the approaching MCV, which will support weak funnel clouds during the developing updraft stage of showers and storms. We will be closely monitoring both of these possibilities through the evening, and SPC is advertising a Marginal Risk of severe weather accordingly. While probability/coverage of any convection should diminish after sunset, a low chance (~20%) will persist tonight mainly in our north and northeast, closer to the departing MCV as well as the periphery of the southeast U.S. ridge where less forcing will be needed. By daytime Wednesday however, things should really clear out with the ridge reasserting itself and more sunshine. Somewhat deeper mixing/stronger surface winds around 15 MPH, along with stronger insolation, will support higher temperatures rising into the lower 90s with dewpoints continuing to hover around the mid-70s for much of the day. This will push Heat Index values into the 103-107 range in many areas, and a Heat Advisory is issued for Wednesday accordingly. By Wednesday evening a low pressure trough will approach northwestern Iowa and subsequently push southeastward across the state Wednesday night and Thursday morning, temporarily ending the oppressive heat. Scattered thunderstorms will accompany the passage of the trough, with ample instability supporting another straight-line wind threat that should be maximized in northwest Iowa and diminish heading southeast as the night progresses and the storms become more outflow-dominant. The trough crossing Iowa Wednesday night/Thursday morning will likely stall somewhere between central Iowa and northern Missouri, wobbling over those areas for a couple of days before finally clearing out around Saturday as another mid-level impulse kicks through. During this couple of days showers and thunderstorms will remain possible at times, but with generally weak shear profiles and more limited instability, any severe weather probabilities will be lower. Temperatures will also be held a bit more in check during this period, with highs generally in the mid to upper 80s Friday and Saturday. Thereafter however, another deep-layer ridge building to our west and southwest may place us within a proverbial "ring of fire" scenario, as depicted by the 00Z EC and 12Z GFS runs, in which temperatures will warm once again and periodic MCS's may race across portions of the region. At this range the predictability of such features is notoriously low, so we will better assess such possibilities in the coming days. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 638 PM CDT Tue Jul 22 2025 The primary aviation concern is thunderstorm potential early in the period at sites. The storm potential may linger much of the evening near KMCW/KALO. VFR conditions are expected to follow with southerly wind mainly below 12 kts through early Wed morning. Breezy to gusty south winds will develop from late morning and into Wed afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM CDT Wednesday for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097. Heat Advisory until 7 PM CDT this evening for IAZ086-096-097. && DISCUSSION...Lee AVIATION...Donavon
Hazardous weather outlook, Jul 22, 2:41 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 241 PM CDT Tue Jul 22 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>085-092>095-231400- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne- 241 PM CDT Tue Jul 22 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated storms are expected through tonight. A few storms could be briefly severe through this evening, with gusty winds and possibly an isolated weak tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A heat advisory is in effect for the area Wednesday afternoon through evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms will enter northwestern Iowa Wednesday evening and move southeastward Wednesday night, persisting at intervals from Thursday into Saturday. Initially severe weather will be possible Wednesday evening into Wednesday night, mainly in northwestern Iowa where the primary threat will be strong winds. From Thursday into Saturday the overall threat of severe weather appears low, but will be monitored in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters activation is not anticipated at this time. IAZ086-096-097-231400- Wapello-Appanoose-Davis- 241 PM CDT Tue Jul 22 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A heat advisory is in effect for the area through 7 PM today. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Isolated storms are possible (<20% chance) this afternoon. The threat for severe weather remains low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A heat advisory is in effect for the area Wednesday afternoon through evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances return at intervals from Thursday into Saturday. The overall severe weather threat appears low, but will be monitored in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation not anticipated at this time.
In the hours before
Local storm report, Jul 22, 2:48 PM CDT, 4 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
248 PM CDT Tue Jul 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM Flash Flood 1 WNW Colfax 41.68N 93.25W
07/20/2025 Jasper IA Emergency Mngr
Delayed report. At least six to ten inches
of water flowing through portions of the
Jasper County fairgrounds. Several parked
cars and campers flooded.
&&
JAZThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:11 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 49 min |
| Jul 22, 8:02 PM CDT | Special Weather Statement | DMX | Dallas, Polk | 43 min |
| Jul 22, 9:09 PM CDT | Special Weather Statement | DMX | Story | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.